Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 70, NWS Quad Cities, IA

May 14, 2003Muscatine County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 14, 2003, 7:52 PM CDT for Muscatine County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 7:52 PM CDT (00:52 UTC)
Expired
May 14, 2003, 8:30 PM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Muscatine County, IA

The radar

The Quad Cities radar (KDVN), 40 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS53 KDVN 150052
SVRDVN
IAC139-150130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSCATINE COUNTY IN EAST CENTRAL IOWA

* UNTIL 830 PM CDT

* AT 749 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTH OF MOSCOW...OR 9 MILES
  NORTH OF MUSCATINE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MUSCATINE BY 805 PM CDT.
   SWEETLAND CENTER BY 810 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4159 9101 4159 9128 4137 9109 4145 9101
          4147 9082

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:25 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 14, 3:25 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT WED MAY 14 2003

STACKED SYSTEM SPINNING OVER ERN SD EARLY THIS MORNING IS DROPPING
SOUTHEAST.  COMBINATION OF COOL POOL ENHANCING STEEP LAPSE RATES AND
LOW LEVEL CONVERGENCE  GENERATING SCATTERED NEAR SEVERE TO SEVERE
TSRA.  MAINLY LARGE HAIL REPORTS SO FAR.  NEXT LINE JUST WEST OF CWA
MAY HAVE SOME WIND CONCERNS WITH LAPS CAPES UP TO 1400 J/KG TO FEED
ON.  EXPECT SEVERE THREAT TO END MID TO LATE EVENING AS UPPER LOW
MOVES INTO SERN IA.

MODELS IN GOOD AGREEMENT THROUGH FRIDAY ROTATING UPPER LOW INTO THE
NORTHERN GREAT LAKES.  INVERTED TROF HANGS UP OVER IA THURSDAY.
WITH HIGH LOW LEVEL RH NEAR TROF...THERE WILL BE A THREAT OF SOME -RA
AT LEAST THROUGH 18Z.  STALLED SURFACE FRONT TO OUR SOUTH AND HIGH
PRESSUE RIDGE BUILDING THROUGH THE NORTHERN GREAT LAKES EAST TO
NORTHEAST FLOW WILL SETUP OVER CWA THURSDAY AFTERNOON INTO FRIDAY.
LOW LEVELS NEVER DRY OUT TO ANY EXTENT. SO WITH SOME CLOUDS AND COOL
NE FLOW...STILL AT OR BELOW COOLER MOS NUMBERS. MODELS BRING
SOUTHERN STREAM S/W OUT OF THE SW U.S. THURSDAY NIGHT AND FRIDAY.
LOW PRESSURE DEVELOPS ALONG STALLED SURFACE BOUNDARY AND MOVES INTO
NRN OK BY 00Z SAT.  GFS OMEGA SUGGEST THAT PCPN MAY MAKE IT AS FAR N
AS SOUTHERN CWA FRIDAY AFTERNOON.  HOWVER FORCING THAT FAR N IS WEAK
AND PCPN WILL BE FIGHTING NORTHEAST FLOW...SO WILL LEAVE FCST DRY.

NO BIG CHANGES IN THE EXTENDED.  CWA IN BETWEEN STREAMS EARLY IN THE
PERIOD.  MODELS IN GOOD AGREEMENT SATURDAY MOVING SRN STREAM SYSTEM
ACROSS SOUTHERN MO/NRN AR KEEPING NORTHERN EDGE OF PCPN JUST TO OUR
SOUTH.   FAIRLY POTENT NRN STREAM TROUGH STILL PROGGED THROUGH
REGION BY MID WEEK. THERE ARE SOME MODEL DIFFERENCES WITH THIS
SYSTEM.  UKMET CLOSES AN H5 LOW OFF OVER SOUTHERN CANADA BY EARLY
MONDAY AND MOVES IT SLOWLY ACROSS CENTRAL CANADA THROUGH WEDNESDAY.
ECMWF AND GFS ARE IN BETTER AGREEMENT WITH OPEN WAVE DRIVING A COLD
FRONT THROUGH TUESDAY AND WILL CONTINUE CURRENT MENTION OF TSRA
TUESDAY.  WILL GO DRY FOR WEDNESDAY...BUT LOOKS WINDY WITH TIGHT
SURFACE PRESSURE GRADIENT OVER REGION AHEAD OF STRONG HIGH PRESSURE
OVER THE NORTHERN PLAINS.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF
Hazardous weather outlook, May 14, 5:00 AM CDT, 14 hours 52 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE AREA THIS
MORNING TAKING THE RAIN AND ISOLATED THUNDERSTORM THREAT WITH IT.

THIS AFTERNOON INTO THIS EVENING A STRONGER UPPER LEVEL DISTURBANCE
WILL MOVE THROUGH THE AREA. COLD AIR ALOFT WILL ALLOW THUNDERSTORMS
TO REDEVELOP BRINGING A THREAT OF HAIL. MOST OF THE HAIL SHOULD ONE
HALF INCH OR LESS...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE
HAIL UP TO AN INCH. AFTER SUNSET THE THUNDERSTORMS WILL DISSIPATE
WITH SCATTERED SHOWERS EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. HOWEVER ANY
REPORTS OF HAIL THIS AFTERNOON AND EVENING WILL BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

SF

In the hours before

Local storm report, May 14, 6:05 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0601 PM    INDEPENDENCE              IA   URBAN FLOODING
05/14/03   BUCHANAN                       CARS ABANDONED IN FLOOD
                                          WATERS IN LOW AREAS OF
                                          THE CITY. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, May 14, 6:19 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0604 PM    (CID)CEDAR RAPIDS ARPT    IA   .75 INCH HAIL
05/14/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0605 PM    DANVILLE                  IA   50 MPH TSTM GUST
05/14/03   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.

0605 PM    FT MADISON                IA   60 MPH TSTM GUST
05/14/03   LEE                            LARGE TREE BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0612 PM    3 NW WEST BURLINGTON      IA   .88 INCH HAIL
05/14/03   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.

0618 PM    HIAWATHA                  IA   .75 INCH HAIL
05/14/03   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 14, 6:37 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    NEW BOSTON                IL   .5 INCH HAIL
05/14/03   MERCER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0623 PM    CEDAR RAPIDS              IA   .5 INCH HAIL
05/14/03   LINN                           REPORTED BY STORM
                                          SPOTTER.

0626 PM    IOWA CITY                 IA   1 INCH HAIL
05/14/03   JOHNSON                        CAR WINDOWS BROKEN
                                          ALONG I 380 REPORTED BY
                                          HAM RADIO OPERATOR.

0626 PM    BURLINGTON                IA   60 MPH TSTM GUST
05/14/03   DES MOINES                     PEA SIZE HAIL ALSO
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 14, 7:05 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    10 N IOWA CITY            IA   1.75 INCH HAIL
05/14/03   JOHNSON                        REPORTED BY MEDIA.

0655 PM    CEDAR BLUFF               IA   1.75 INCH HAIL
05/14/03   CEDAR                          REPORTED BY MEDIA.
Local storm report, May 14, 7:12 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    STRONGHURST               IL   40 MPH TSTM GUST
05/14/03   HENDERSON                      REPORTED BY STORM
                                          SPOTTER.

0703 PM    AUGUSTA                   IL   40 MPH TSTM GUST
05/14/03   HANCOCK                        REPORTED BY STORM
                                          SPOTTER.

0708 PM    GOOD HOPE                 IL   40 MPH TSTM GUST
05/14/03   MCDONOUGH                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 14, 7:26 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    MECHANICSVILLE            IA   .5 INCH HAIL
05/14/03   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:08 PM CDTTornado WarningDVNMuscatine37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.